Translator Disclaimer
June 2019 A hierarchical multivariate spatio-temporal model for clustered climate data with annual cycles
Gianluca Mastrantonio, Giovanna Jona Lasinio, Alessio Pollice, Giulia Capotorti, Lorenzo Teodonio, Giulio Genova, Carlo Blasi
Ann. Appl. Stat. 13(2): 797-823 (June 2019). DOI: 10.1214/18-AOAS1212

Abstract

We introduce a Bayesian multivariate hierarchical framework to estimate a space-time model for a joint series of monthly extreme temperatures and amounts of precipitation. Data are available for 360 monitoring stations over 60 years, with missing data affecting almost all series. Model components account for spatio-temporal correlation and annual cycles, dependence on covariates and between responses. Spatio-temporal dependence is modeled by the nearest neighbor Gaussian process (GP), response multivariate dependencies are represented by the linear model of coregionalization and effects of annual cycles are included by a circular representation of time. The proposed approach allows imputation of missing values and interpolation of climate surfaces at the national level. It also provides a characterization of the so called Italian ecoregions, namely broad and discrete ecologically homogeneous areas of similar potential as regards the climate, physiography, hydrography, vegetation and wildlife. To now, Italian ecoregions are hierarchically classified into 4 tiers that go from 2 Divisions to 35 Subsections and are defined by informed expert judgments. The current climatic characterization of Italian ecoregions is based on bioclimatic indices for the period 1955–2000.

Citation

Download Citation

Gianluca Mastrantonio. Giovanna Jona Lasinio. Alessio Pollice. Giulia Capotorti. Lorenzo Teodonio. Giulio Genova. Carlo Blasi. "A hierarchical multivariate spatio-temporal model for clustered climate data with annual cycles." Ann. Appl. Stat. 13 (2) 797 - 823, June 2019. https://doi.org/10.1214/18-AOAS1212

Information

Received: 1 March 2018; Revised: 1 July 2018; Published: June 2019
First available in Project Euclid: 17 June 2019

zbMATH: 1423.62159
MathSciNet: MR3963553
Digital Object Identifier: 10.1214/18-AOAS1212

Rights: Copyright © 2019 Institute of Mathematical Statistics

JOURNAL ARTICLE
27 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.13 • No. 2 • June 2019
Back to Top